Colorado, 2011Flash Flood in Colorado, May 24, 2011
May 24, 2011 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced flash flooding over portions of Washington County, where up to a foot of water was running across some county roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding over portions of Washington County, where up to a foot of water was running across some county roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 1:55 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, May 24, 1:55 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE MAY 24 2011
.SHORT TERM...UPPER TROF OVER EASTERN COLORADO WITH A BROAD AREA OF
WEAK TO MODERATE QG ASCENT AOA 700 MB THIS AFTN. THE UPPER TROUGH
IS PROGGED TO STRENGTHEN AS IT CLOSES UP AND MOVES EAST INTO CENTRAL
KANSAS OVERNIGHT. BEST FORCING ALOFT WILL OCCUR THIS AFTN AND
EVENING WITH WEAKENING QG ASCENT AFTER 06Z. RADAR DEPICTING A LARGE
AREA OF RAINFALL EAST OF THE DENVER AREA. MDLS TRY TO SHIFT THE
MAIN AREA OF PCPN NORTH AND EAST TNGT. SHOULD SEE SHOWERS AND
THUNDERSTORMS INCREASE OVER ZONES 48>51...SO WILL CONTINUE THE FLASH
FLOOD WATCH TONIGHT INTO WEDNESDAY MORNING. COULD STILL SEE
MARGINAL SEVERE THUNDERSTORMS AS WELL WITH HAIL AROUND ONE INCH AND
HEAVY RAINFALL...UP TO ONE INCH IN LESS THAN AN HOUR. ALTHOUGH
RAINFALL HAS LESSENED ALONG AND WEST OF INTERSTATE 25...SHOULD SEE
MOISTURE WRAP AROUND AND FILL INTO THOSE AREAS THIS EVENING...SCT
POPS SHUD SUFFICE THERE. ON WEDNESDAY...WRAP AROUND MOISTURE WILL
GRADUALLY DECREASE THROUGH THE DAY BUT STILL PLENTY OF MOISTURE.
MOST OF THE SHOWER ACTIVITY WILL OCCUR THROUGH 18Z...WITH ENUF MID
LEVEL INSTBY IN THE AFTN FOR SOME TSTMS. FLOW ALOFT WILL BE
NORTHEASTERLY WEDNESDAY MORNING...WITH DRIER NORTHWESTERLY FLOW
DEVELOP WEDNESDAY AFTERNOON AS AN UPPER LEVEL RIDGE BUILDS IN FROM
THE WEST. FCST CAPES WEDNESDAY AFTN PRETTY LOW SO ISOLD TSTMS AT
BEST EXPECTED. OTHER CONCERN ON WEDNESDAY WILL BE THE WIND...GUD
SFC PRESSURE GRADIENT DEVELOPS OVER THE NERN PLAINS ON WEDNESDAY.
NO HIGHLIGHTS BUT WILL INCLUDE GUSTS TO 50 MPH IN THE AFTN.
.LONG TERM...LOW PRESSURE SYSTEM WILL HAVE MOVED EAST OF THE STATE
WEDNESDAY NIGHT AS AN UPPER LEVEL RIDGE SHIFTS ACROSS COLORADO. THIS
WILL PUSH ALL OF THE PRECIPITATION EAST OF THE AREA BY WEDNESDAY
EVENING. TEMPERATURES WILL REBOUND TO NEAR NORMAL ON
THURSDAY...HOWEVER WILL SEE LIFT AND INSTABILITY AS AN UPPER LEVEL
LOW MOVES ACROSS THE NORTHERN ROCKIES. THIS WILL PRODUCE SCATTERED
TO ISOLATED THUNDERSTORMS. MOST OF THESE WILL OCCUR OVER THE
NORTHERN PORTION OF COLORADO.
NEAR NORMAL TEMPERATURES AND DRY CONDITIONS WILL PREVAIL UNDER A
ZONAL FLOW BEHIND THE UPPER LEVEL LOW FRIDAY. THIS MAY BRING WINDY
CONDITIONS FRIDAY...ESPECIALLY OVER NORTHERN COLORADO. FLOW ALOFT
WILL SHIFT TO THE SOUTHWEST THIS WEEKEND AS AN UPPER LEVEL TROUGH
DIGS SOUTH OVER THE WESTERN U.S. TEMPERATURES WILL REMAIN NEAR
NORMAL UNDER THIS PATTERN. THIS LOW WILL EJECT SHORTWAVES ACROSS
COLORADO AND MAY PRODUCE A PERIOD OR TWO OF CONVECTION.
THEREFORE...WILL HAVE POPS IN THE FORECAST FOR SATURDAY AND SUNDAY.
THE TROUGH WILL LIFT INTO THE NORTHERN PLAINS EARLY NEXT WEEK. THIS
WILL HELP DRY OUT THE STATE AND KEEP TEMPERATURES NEAR NORMAL.
&&
.HYDROLOGY...MAIN CONCERN TONIGHT AND WEDNESDAY WILL BE HEAVY RAIN
POTENTIAL FOR THE NORTHEAST PLAINS. HEAVIEST RAIN NOT THERE YET BUT
SHOULD SEE SHOWERS AND THUNDERSTORMS INCREASE OVER THOSE AREAS...
PRIMARILY ZONES 44 AND 48>51. SATURATED SOILS ALONG WITH RAINFALL
RATES UP TO ONE INCH PER HOUR WITH THE STRONGER STORMS THE MAIN
FACTORS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED FOR
THE FOUR MILE BURN AREA...WITH LESSER RAINFALL RATES OF .10 TO .20
INCHES PER HOUR EXPECTED WITH THOSE STORMS.
&&
.AVIATION...BKN-OVC CIGS 030-050 AGL EXPECTED THROUGH 03Z AS SHOWERS
AND THUNDERSTORMS MOVE ACROSS THE AREA...HEAVIEST PCPN WILL OCCUR
NORTH AND EAST OF DENVER INTERNATIONAL AIRPORT. NORTHEAST WINDS
THIS AFTN AND EVENING...WILL TRANSITION TO NORTHWESTERLY OVERNIGHT.
CIGS WILL IMPROVE AFTER 03Z WITH THE MAIN AREA OF PCPN SHIFTING
FURTHER NORTH AND EAST AS WELL. NWLY WINDS WILL INCREASE AFTER 18Z
WEDNESDAY...WITH VFR CONDITIONS PREVAILING ON WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PORTIONS OF
THE NORTHEAST PLAINS UNTIL NOON WEDNESDAY...ZONES 44..48>51.
&&
COOPER/MEIER
Hazardous weather outlook, May 24, 10:11 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT TUE MAY 24 2011
COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT TUE MAY 24 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH NOON MDT WEDNESDAY FOR
MORGAN...LOGAN...SEDGWICK...PHILLIPS AND WASHINGTON COUNTIES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE NORTHEAST PLAINS
OF COLORADO THIS AFTERNOON AND TONIGHT AS A STORM SYSTEM DEVELOPS
OVER THE CENTRAL PLAINS. THE SHOWERS AND THUNDERSTORMS OVER THE
NORTHEAST PLAINS OF COLORADO COULD PRODUCE AN ADDITIONAL 2 TO 4
INCHES OF RAINFALL THROUGH WEDNESDAY MORNING.
THE POTENTIAL RAINFALL COUPLED WITH ALREADY SATURATED SOIL
CONDITIONS COULD PRODUCE LOCALIZED FLASH FLOODING. AS A RESULT A
FLASH FLOOD WATCH IS IN EFFECT FOR MORGAN...LOGAN...PHILLIPS...
SEDGWICK AND WASHINGTON COUNTIES. IN ADDITION SOME OF THE STORMS
COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 40
MPH. THE PRECIPITATION IS EXPECTED TO DECREASE OVER THE MOUNTAINS
AND URBAN CORRIDOR BY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PRECIPITATION WILL LINGER ON WEDNESDAY...MAINLY OVER EASTERN
COLORADO AS RAIN DECREASES FROM WEST TO EAST. THERE WILL BE A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THURSDAY...THEN AGAIN
THIS WEEKEND AS WEAK SYSTEMS MOVE OVER COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/MEIER
In the hours before
Special weather statement, May 24, 11:01 AM MST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1201 PM MDT TUE MAY 24 2011
COZ046-047-241845-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1201 PM MDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHEASTERN LINCOLN COUNTY
AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING COPIUOS AMOUNTS OF
HAIL...UP TO HALF INCH IN DIAMETER. THESE STORMS HAVE A HISTORY OF
PRODUCING HAIL UP TO 8 INCHES DEEP. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF GENOA TO 8 MILES SOUTHWEST
OF ARRIBA...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
LIMON TO 20 MILES EAST OF LIMON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GENOA AND
ARRIBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER
ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS. THE HAIL MAY ALSO
CLOG STORM DRAINS...GUTTERS AND ROADSIDE CULVERTS...CAUSING SOME
MINOR FLOODING.
&&
LAT...LON 3910 10339 3947 10371 3957 10353 3956 10315
3922 10315
TIME...MOT...LOC 1759Z 238DEG 19KT 3945 10356 3920 10331Special weather statement, May 24, 2:45 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT TUE MAY 24 2011
COZ048-049-051-242230-
WASHINGTON COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
345 PM MDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
NORTHEASTERN WASHINGTON COUNTY
SOUTHERN PHILLIPS COUNTY
SOUTHEASTERN LOGAN COUNTY
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
PLEASANT VALLEY TO 5 MILES SOUTH OF LONE STAR...OR ALONG A LINE
EXTENDING FROM 13 MILES EAST OF HOLYOKE TO 20 MILES NORTHEAST OF
AKRON...MOVING NORTHWEST AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY...LONE STAR...HOLYOKE...HIGHLAND CENTER AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER
ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS. THE HAIL MAY ALSO
CLOG STORM DRAINS...GUTTERS AND ROADSIDE CULVERTS...CAUSING SOME
MINOR FLOODING.
&&
LAT...LON 4044 10276 4035 10279 4020 10279 4016 10292
4040 10298 4070 10205 4044 10205
TIME...MOT...LOC 2144Z 155DEG 10KT 4053 10207 4028 10286Local storm report, May 24, 4:22 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 10 NW YUMA 40.23N 102.86W
05/24/2011 M3.27 INCH WASHINGTON CO TRAINED SPOTTER
2.54 INCHES SINCE 7 A.M
&&
JKFlash Flood, Washington
- When
- May 24, 4:50 PM MST to 7:45 PM MST
- Where
- Washington County, 18.39 mi NNE of Otis Stansfield Arpt to 9.12 mi W of Messex
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -102.800
Water up to a foot deep was reportedly running over County Road P, just north of State Highway 6; and several spots along County Road ZZ. A trained spotter measured 3.27 inches of rainfall 10 miles northwest of Yuma.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313395.